Alert archive / New York / Special Weather Statements in 2020

Special Weather Statement, NWS Buffalo, NY

June 25, 2020Allegany County, New York

NWS Buffalo, NY issued this special weather statement at Jun 25, 2020, 2:39 PM EDT for Allegany County, New York. It was in force for 66 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 25, 2020, 2:39 PM EDT (18:39 UTC)
Expired
Jun 25, 2020, 3:45 PM EDT
In force
66 min
Issued by
NWS Buffalo, NY

County Allegany County, NY

The radar

The Buffalo radar (KBUF), 114 km from the middle of the area, began a volume at 18:40 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Buffalo Intl Airport, NY (KBUF), launched 12:00Z, 6.7 hours before the alert went out and 111 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Buffalo Intl Airport, NY at 12:00Z on 2020-06-25Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Buffalo Intl Airport, NY at 12:00Z on 2020-06-25The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 39 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1296 m above ground
0-6 km bulk shear
28 kt
0-1 km storm-relative helicity
39 m²/s²
0-3 km storm-relative helicity
78 m²/s²
Significant tornado parameter
0.0
Supercell composite
-0.0

Open this sounding in Storm Lab

The text

As transmitted.

574 
WWUS81 KBUF 251839
SPSBUF

Special Weather Statement
National Weather Service Buffalo NY
239 PM EDT Thu Jun 25 2020

NYZ021-251945-
Allegany-
239 PM EDT Thu Jun 25 2020

...A STRONG THUNDERSTORM WILL AFFECT SOUTHERN ALLEGANY COUNTY...

At 238 PM EDT, a strong thunderstorm was located 8 miles northeast of
Shinglehouse, or 8 miles southwest of Wellsville, moving east at 25
mph.

Half inch hail is possible with this storm.

Locations impacted include...
Wellsville, Whitesville, Scio, Bolivar, Andover, Alma, Richburg,
Stannards, Paynesville and Knight Creek.

If outdoors, consider seeking shelter inside a building.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

LAT...LON 4200 7815 4214 7821 4224 7774 4200 7775
TIME...MOT...LOC 1838Z 258DEG 21KT 4204 7806 
$$

JLA

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Buffalo, NY wrote its last area forecast discussion before this special weather statement went out at Jun 25, 2:15 PM EDT, 24 minutes earlier.

Area forecast discussion, Jun 25, 2:15 PM EDT, 24 minutes before
Area Forecast Discussion
National Weather Service Buffalo NY
215 PM EDT Thu Jun 25 2020

.SYNOPSIS...
Showers and thunderstorms forming along lake breeze boundaries this
afternoon. The best chance for seeing storms will likely be the
areas across the Southern Tier into the Finger Lakes region. Dry
weather will close out the work week Friday as high pressure
dominates overhead. Chances for showers enter back into the forecast
Friday night and for Saturday with passages of a warm, then cold
front.

&&

.NEAR TERM /THROUGH FRIDAY/...
An area of showers and storms are forming in across the Southern
Tier and Niagara Frontier off of the  lake breeze boundaries this
afternoon. As the afternoon progresses, showers and thunderstorms
will continue to fill in across Western New York as showers and
thunderstorms will be influenced by a passing shortwave trough and
associated upper level low. The main threat from any passing showers
this afternoon will be thunderstorms as model profiles have limited
CAPE of 400 to 700 J/kg. Otherwise, temperatures will rise into the
mid to upper 70s with a few low 70s in the lower elevations.

Shower activity will diminish this evening close to sunset as lack
of daytime heating will shut off the convection. Dry quiescent
conditions will follow as high pressure fills back into the eastern
Great Lakes. Skies will continue to clear throughout the night
tonight, while temperatures will drop down into the upper 50s and
low 60s.

Expect quiet dry weather with plenty of sunshine on Friday as high
pressure will dominate overhead. However, there may be a hit or miss
shower across the St. Lawrence Valley as the aforementioned upper
level low over northern Quebec drifts east and slowly pivots another
weak shortwave through the North Country. Highs will rise up into
the upper 70s across the region with a few low 80s in the lake
plains.

&&

.SHORT TERM /FRIDAY NIGHT THROUGH SUNDAY/...
Surface low pressure associated with a shortwave will track well to
our north Friday night into Saturday. However, convection forecast
to develop along a warm front associated with this system will be of
greater consequence to our region. Model guidance differs on the
specifics, but suggests a likelihood that a convective wave or MCS
will develop and move across our region late Friday night into
Saturday. This is not favorable timing for severe weather, however
there could be ample wind shear aloft to support severe weather
despite the timing. SPC has most of the area in a marginal risk for
severe weather due to this risk. Precipitable water values increase
to close to 2 inches, so there is also a small risk for heavy rain
and flooding with this, but given recent dry conditions some
rainfall could prove beneficial. Otherwise, it will be breezy
Saturday with southwesterly winds gusting to 35 mph.

It looks as if Sunday will be the better of the two weekend days for
outdoor plans. The system consolidates into a broad upper level
trough axis which will be across New England on Sunday. A few
showers are possible with a weak cold front on Saturday night, but
expect Sunday to be mainly dry. Despite the cold frontal passage,
more sunshine will result in warmer temperatures at most locations
on Sunday with highs in the upper 70s to lower 80s. It will also be
notably less humid.

&&

.LONG TERM /SUNDAY NIGHT THROUGH THURSDAY/...
The period will be mainly dry and warm, with daytime highs in the
upper 70s to lower 80s each day. The longwave pattern will be rather
static, with low pressure cutting off across New England while a
strong high pressure ridge builds across the central Great Lakes.
This will keep the vast majority of the region dry, with just a
small chance for afternoon/evening showers across the North Country.
Above average forecast confidence with 00Z model guidance and
associated ensembles in fairly good agreement.

&&

.AVIATION /18Z THURSDAY THROUGH TUESDAY/...
An area of showers and storms are forming in across the Southern
Tier and Niagara Frontier off of the  lake breeze boundaries this
afternoon. As the afternoon progresses, showers and thunderstorms
will continue to fill in across Western New York being influenced by
a passing shortwave trough and associated upper level low. These
storms might briefly impact KIAG, KROC or KJHW. Otherwise, VFR
conditions should prevail for a majority of the time at area airport
terminals.

Tonight, any remaining showers and thunderstorms will quickly
diminish with the loss of daytime heating with VFR resuming at all
terminals.

Outlook...
Friday...VFR.
Friday night...Mainly VFR then a chance of showers and thunderstorms late.
Saturday...MVFR with showers likely and a chance of thunderstorms.
Sunday...mainly VFR with a chance of showers.
Monday...VFR.
Tuesday...mainly VFR with a chance of showers.

&&

.MARINE...
Weak pressure gradient across the eastern Great Lakes along with
dominating high pressure overhead this afternoon will allow for
winds and waves to remain below small craft advisory levels through
Friday.

&&

.BUF WATCHES/WARNINGS/ADVISORIES...
NY...None.
MARINE...None.

&&

SYNOPSIS...EAJ
NEAR TERM...EAJ
SHORT TERM...Apffel
LONG TERM...Apffel
AVIATION...EAJ
MARINE...EAJ
Hazardous weather outlook, Jun 25, 4:33 AM EDT, 10 hours 6 minutes before
Hazardous Weather Outlook
National Weather Service Buffalo NY
433 AM EDT Thu Jun 25 2020

NYZ001>008-010>014-019>021-085-260900-
Niagara-Orleans-Monroe-Wayne-Northern Cayuga-Oswego-Jefferson-Lewis-
Northern Erie-Genesee-Wyoming-Livingston-Ontario-Chautauqua-
Cattaraugus-Allegany-Southern Erie-
433 AM EDT Thu Jun 25 2020

This Hazardous Weather Outlook is for western and north central New
York.

.DAY ONE...Today and tonight.

Hazardous weather is not expected at this time.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

There's a small risk that thunderstorms will produce strong gusty
winds, large hail, and heavy downpours late Friday night and
Saturday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

This product, along with other watches, warnings, advisories, and
statements issued by the National Weather Service office in Buffalo
can be found on the internet at http://www.weather.gov/buf

LEZ020-040-041-LOZ030-042>045-062>065-SLZ022-024-260900-
Upper Niagara River and Buffalo Harbor-
Lake Erie nearshore waters from Ripley to Dunkirk-
Lake Erie nearshore waters from Dunkirk to Buffalo-
Lower Niagara River-
Lake Ontario nearshore waters from the Niagara River to Hamlin Beach-
Lake Ontario nearshore waters from Hamlin Beach to Sodus Bay-
Lake Ontario nearshore waters from Sodus Bay to Mexico Bay-
Lake Ontario nearshore waters from Mexico Bay to the Saint Lawrence
River-
Lake Ontario open waters from the Niagara River to Hamlin Beach-
Lake Ontario open waters from Hamlin Beach to Sodus Bay-
Lake Ontario open waters from Sodus Bay to Mexico Bay-
Lake Ontario open waters from Mexico Bay to the Saint Lawrence River-
Saint Lawrence River from Cape Vincent to Ogdensburg-
Saint Lawrence River from Ogdensburg to Saint Regis-
433 AM EDT Thu Jun 25 2020

This Hazardous Weather Outlook is for the New York waters of Lake
Erie, Lake Ontario, and the Saint Lawrence River.

.DAY ONE...Today and tonight.

Hazardous weather is not expected at this time.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

There's a small risk that thunderstorms will produce strong gusty
winds and large hail late Friday night and Saturday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

This product, along with other watches, warnings, advisories, and
statements issued by the National Weather Service office in Buffalo
can be found on the internet at http://www.weather.gov/buf

Apffel

In the hours before

Special weather statement, Jun 25, 1:32 PM EDT, 1 hour 7 minutes before
Special Weather Statement
National Weather Service Buffalo NY
132 PM EDT Thu Jun 25 2020

NYZ019>021-251830-
Chautauqua-Cattaraugus-Allegany-
132 PM EDT Thu Jun 25 2020

...THUNDERSTORMS DEVELOPING OVER THE SOUTHERN TIER...

At 124 PM EDT, radar indicated thunderstorms beginning to develop
across much of the Southern Tier. Individual storms were moving
east northeast at 25 mph.

Pea sized to half inch hail, wind gusts in excess of 40 mph and
brief heavy downpours are possible with stronger storms.

If outdoors, consider seeking shelter inside a building as any
storms move through. If you hear thunder, you are close enough to be
struck by lightning.

These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional
information and possible warnings from the National Weather Service.

LAT...LON 4200 7976 4227 7976 4228 7973 4231 7977
      4256 7930 4254 7903 4244 7888 4254 7847
      4252 7784 4247 7784 4247 7772 4200 7775

JLA
Special weather statement, Jun 25, 2:39 PM EDT, 0 minutes before
Special Weather Statement
National Weather Service Buffalo NY
239 PM EDT Thu Jun 25 2020

NYZ021-251945-
Allegany-
239 PM EDT Thu Jun 25 2020

...A STRONG THUNDERSTORM WILL AFFECT SOUTHERN ALLEGANY COUNTY...

At 238 PM EDT, a strong thunderstorm was located 8 miles northeast of
Shinglehouse, or 8 miles southwest of Wellsville, moving east at 25
mph.

Half inch hail is possible with this storm.

Locations impacted include...
Wellsville, Whitesville, Scio, Bolivar, Andover, Alma, Richburg,
Stannards, Paynesville and Knight Creek.

If outdoors, consider seeking shelter inside a building.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

LAT...LON 4200 7815 4214 7821 4224 7774 4200 7775
TIME...MOT...LOC 1838Z 258DEG 21KT 4204 7806

JLA

The office that day

Everything else NWS Buffalo, NY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 25, 1:32 PM EDTSpecial Weather StatementBUFAllegany, Cattaraugus, Chautauqua58 min
Jun 25, 4:44 PM EDTSpecial Weather StatementBUFAllegany, Livingston, Ontario46 min
Jun 25, 6:30 PM EDTSpecial Weather StatementBUFWayne45 min

Nearby

Special Weather Statements in New York, 2020Every special weather statement in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.